Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Aberdeen, SD

June 29, 2001Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2001, 7:13 PM CDT for Hand County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2001, 7:13 PM CDT (00:13 UTC)
Expired
Jun 29, 2001, 8:00 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hand County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2803 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 300013
SVRABR
SDC059-300100-
/NEW.KABR.SV.W.0125.300013-300100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 800 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF REE HEIGHTS...OR ABOUT 8
  MILES SOUTHWEST OF MILLER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLER AROUND 725 PM CDT
  SAINT LAWRENCE AROUND 730 PM CDT
  VAYLAND AROUND 740 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4459 9927 4436 9911 4437 9869 4460 9871

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT FRI JUN 29 2001

THE NEW ETA PACKAGE HAS COME MORE IN AGREEMENT WITH THE AVN THIS
AFTERNOON BUT STILL IS A LITTLE FASTER IN DAY THREE. THEREFORE...
TOOK A BLEND OF THE ETA AND AVN FOR THE FORECAST BUT LEAN MORE
TOWARD THE AVN ON DAY THREE. A COLD FRONT WILL BE DROPPING THROUGH
THE REGION TONIGHT AND SATURDAY AS A CANADIAN HIGH PRESSURES SYSTEM
SLIDES SOUTHEAST INTO THE GREAT LAKES REGION BY SUNDAY. THIS WILL
ALLOW A SHORT WAVE MOVE INTO WESTERN SOUTH DAKOTA THIS EVENING AND
WILL BE IN SOUTHEAST SOUTH DAKOTA BY MORNING.  AND ANOTHER WEAK
DISTURBANCE WILL MOVE INTO THE CWA SATURDAY AFTERNOON FOLLOW BY
STILL ANOTHER ON SUNDAY. THESE SYSTEM WILL CONTINUE THE CHANCE OF
PRECIP TONIGHT THROUGH SUNDAY. THE CONDITIONS OF THE AIRMASS WILL
BE MORE STABLE BY SUNDAY AND PRECIP SHOULD BE MORE RAIN OR SHOWERS
THAN THUNDERSTORMS. COOLER TEMPS ARE ALSO EXPECTED WITH THE
DEVELOPMENT OF THE EAST TO NORTHEAST WINDS OVER THE NEXT TWO DAYS.
.EXTENDED DISCUSSION...
AFTER THE FIRST PART OF THE EXTENDED...A QUIET AND COOLER WEATHER
PATTERN APPEARS TO BE SETTING UP. ON MONDAY...SFC LOW FORMS WRN
NEBRASKA WITH WARM FRONT DRAPED EAST ACROSS SRN SOUTH DAKOTA. AVN A
BIT FURTHER NORTH WITH LOCATION OF FRONT...WITH MRF..CANADIAN AND
ECMWF CLOSER TO NEB BORDER. EITHER WAY...APPEARS THAT DECENT
OVERRUNNING SCENARIO WILL BE SETTING UP. LOW AND FRONT MOVE TO THE
SOUTH DURING DAY...WITH RAIN ENDING BY MONDAY EVENING. ALTO THERE
MAY BE SOME TSRA EMBEDDED IN PCPN...ESP IN THE KPIR AREA CLOSER TO
THE FRONT. WILL MENTION TSRA FOR KPIR AND SHRA FOR REMAINDER OF
AREAS. HIGH MOVES IN AFTER FRONT...BUT IT MOVES QUICKLY SE ON
TUESDAY AS ANOTHER COLD FRONT PUSHES THROUGH NE ASSOC WITH DEEPENING
HUDSON BAY LOW. AVN AND CANADIAN AGREE ON LITTLE BIT OF QPF WITH
FEATURE ACROSS NE...AND WITH COOLISH 7H AND 8H TEMPS EXPECTED...SO
NO REASON TO DOUBT. ESPECIALLY IF MORNING STARTS OFF SUNNY AND WE
GET SOME DAYTIME HEATING TO WORK WITH. WILL LEAVE WRN CWA DRY ON
TUESDAY. FRONT MOVES QUICKLY THROUGH yWITH CANADIAN HIGH PRESSURE
SETTLING IN FOR REMAINDER OF WEEK. TEMPS APPEAR TO BE AT OR SLIGHTLY
BELOW NORMAL AFTER TUESDAY. GUIDANCE READINGS LOOK OK AND WILL GO
WITH.

.ABR...NONE.

In the hours before

Local storm report, Jun 29, 4:51 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
451 PM CDT FRI JUN 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    12 N DRAPER               SD   .75 INCH HAIL
06/29/01   JONES

SK
Local storm report, Jun 29, 6:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
657 PM CDT FRI JUN 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    4 SW MURDO                SD   1.50 INCH HAIL
06/29/01   JONES                          REPORTED BY PUBLIC

0510 PM    5 SW MURDO                SD   1.75 INCH HAIL
06/29/01   JONES                          60 MPH WIND GUST REPORTED
                                          BY PUBLIC

0550 PM    7 SE BLUNT                SD   1.00 INCH HAIL
06/29/01   HUGHES                         REPORTED BY
PUBLIC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:26 PM CDTSevere Thunderstorm WarningABRCodington49 min
Jun 29, 7:33 PM CDTSevere Thunderstorm WarningABRHamlin42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.